Forum

steroid treatment

Can any one tell me anything about the steroid infusion treatment, I am living in spain and am not fluent enough in the language to understand what I’m being told, so please lovely Brits help, I had my first session yesterday and a most unpleasant painful reaction, 4 housr later, so far today I have been okay, but I would like to know how it works on my M.S the health system is absolutley fabulouse here No complaints, only praise.I am also new to doing this and not very good with computer talk, I dont know what dx means.

Hi Brenda

Welcome to our little “gang” of lovely people always willing to offer support and advice, and, of course, listen.

I am sorry I can’t help with the steroid infusion, I only ever had one lot of oral steroids, and they done diddley squat for me, apart from stopping me sleep, but I am sure someone will be along shortly that can help.

DX means diagnosed, hope this helps.

Look forward to seeing you on the forum again.

Pam x

1 Like

Hi Brenda and a big welcome! I have no experience of steroids. They are not generally used for primary progressive. Did you get a dx of ppms? Be interested to know if the steroids help … but sorry you are having such a bad reaction now. Many years ago I passed out on the street in Barcelona and agree with you… the health service there is great. I was very impressed. Glad you have found us and hope you come back… as Pam says, this is a great little gang and we are always happy to see a new user. Pat xx

1 Like

Hi Brenda! Just wondering, by infusion do you mean like intravenous drip? I’ve had two big doses of steroids, one oral starting on 90mg a day for a couple of weeks, and then just before last Christmas when I was in hospital, a huge intravenous dose, the equivalent of about 750mg (I think) for three days. Thing is you can’t then just stop, you have do go on a reducing course over the next couple of months until you’re low enough to stop without withdrawal symptoms. I had both courses before the neuros worked out that I had MS. The really big dose was their last throw of the dice. Because my legs and pelvic girdle didn’t show any signs of improvement I think that was one sign that it was MS. I found them hard to take in the larger doses, and used to stagger my intake through the morning to avoid the one big hit, which made me feel quite unwell. The main side effect was an artificial energy so I would never stop talking, and be quite sleepless at nights- though I did a lot of creative thinking in my awake times, as a songwriter I wrote a lot of words in my head and had to keep a notebook by the bed to scribble them down! I as Pat says, I don’t think they’re usually used for PPMS, so keep us in the picture. Good luck. Kev x

Hi Brenda

I have no personal experience of steroids (except a jab for an allergic reaction) but have recently attended a course for newly diagnosed patients where my Neuro said that steroids are given for relapses or even to people with PPMS who have a sudden worsening of their symptoms. The dosage is Methylprednisolone (Prednisolone is the common name) 500mg daily for five days, then stop. It sounds very extreme, is a very high dose but this is the medical guidelines from the medical board for the treatment in ms patients. I’ve looked it up in my notes to make sure I’ve got it right, but I’m sure if you go and look on the internet under NICE Guidelines you’ll see it’s correct.

As I said, I’ve no personal experience but I trust my Neuro, he specialises in ms and is the top ms specialist for the north west of England. He definitely gave us that dosage as he said we should all be aware of it so nobody can try to fob us off with any other dosage as they’d be ineffectual. I hope this helps.

Cath xx

Hi Brenda, I am afraid I am another one with no experience of steroids ! I just wanted to welcome you to the board. I lived in Spain when I had my dx and like you I was very very happy with the medical treatment I received there. Hope you can cope with the steroid treatment, come back and let us know how it goes. Best wishes, Nina x

I’m ppms as well. I’m going through a particularly bad few months just now and thought my deterioration was permanent. Having been able to walk, with a rollator, about 50 metres, I had become only able to take about 5 steps before having to quickly sit down. My GP, who admits to knowing little about ms, suggested a course of oral steroids. Prednisolone 50mg daily for two weeks, then 25mg for two weeks gradually reducing, using half tablets to zero (to avoid a withdrawal ‘crash’). Well, had 50mg yesterday and second dose this morning. I managed to walk 20metres out to my car and the same on my return. Amazing ! I now have hope that I’ll have further improvements. GP said that he knew that any infections or inflammation make ms worse and thought steroids were ‘worth a go’ to clear up any inflammations lurking about. Thank goodness my GP didn’t know that steroids aren’t normally prescribed for ppms !

Moring all - first time on here. I am PPMS diagnosed about 2 yrs ago. I had a 3 day IV steroid course, which doc said lasts approx 1 year. To be honest I didn’t really feel any benefit or difference in my condition. The only meds I am taking is the Baclofen for my leg spasms.

Hi Brenda,

I just had 3 days iv of steroids and I found them to be ok. But on the second day I was like the duracell bunny I was out my bed walking up and down the corridor of the ward like there was no tomorrow until I could walk no more.

But for ppms it is no use all the symptoms you had before just come back.

Robert.

Hi Silvercat

Welcome to the board. We’re a friendly group who try to offer support to people in the same predicament we’re all in. If you click “new thread” and say hi, tell us a bit about yourself you’ll get noticed and introduced to everyone. You can say as much or as little as you like. But if you’d rather not that’s fine too. I hope you visit regularly, you’ve probably got a lot of advice to help us, and we’ll try to help you if you need us.

Take care

Cath xx

Hi Silverc at and welcome to our “gang”. Look forward to seeing you on the forum.

Pam x

[quote=“Robert_C”]

Hi Brenda,

I just had 3 days iv of steroids and I found them to be ok. But on the second day I was like the duracell bunny I was out my bed walking up and down the corridor of the ward like there was no tomorrow until I could walk no more.

But for ppms it is no use all the symptoms you had before just come back.

Robert.

[/quote] Robert, that burst of artificial energy is all I got from IV steroids. Turned me into motor mouth, yammering away to the nurses, and also lying awake half the night having great thoughts and ideas. I had a note book by the bed to capture some of them. By and large they turned out to be rubbish!

[quote=“kevadams”] [quote=Robert_C]

[/quote] Robert, that burst of artificial energy is all I got from IV steroids. Turned me into motor mouth, yammering away to the nurses, and also lying awake half the night having great thoughts and ideas. I had a note book by the bed to capture some of them. By and large they turned out to be rubbish![/quote]

Did not work for me either.

[quote=“kevadams”]

[/quote] Robert, that burst of artificial energy is all I got from IV steroids. Turned me into motor mouth, yammering away to the nurses, and also lying awake half the night having great thoughts and ideas. I had a note book by the bed to capture some of them. By and large they turned out to be rubbish![/quote]

Did not work for me either.

Hi Silvercat, Welcome to the forum and our little group, hope you will get lots of help and support and come back often. Best wishes Nina x

Hi Silvercat, welcome to the gang! We are always happy to have a new member. To start a ‘new tread’ go back from this page to the page where you can see the titles of all the treads, hit ‘new thread’ button, put in a title and write your post (hope that’s clear). Tell us a bit more about yourself… well if you want to… not pressure! You will find us a friendly lot & it’s lovely coming on here & knowing that your among friends who understand. See you on here again soon, Pat xx

Hi Silvercat,

Welcome to the forum

I hope you find the help and support you need from us.

Speak soon

Robert.

I have been diagnosed with PPMS and was advised to try the 5 day steroid treatment. Whilst I was taking them it was fine but the day after I stopped I had the worst bout of fatigue I have ever had - it really knocked me about. I’m not sure if this is related to taking the steroids or if I just had a viral infection but it’s not something I ever want to experience again - I was in bed for about 4 days with absolutely no energy.

Layla, what size dose were you on? If it was of any size you should have been put onto a reducing programme (typically reducing daily dose by 5mg per week) Otherwise you will feel awful by just stopping. If they only put you on a very low dose ( eg 20 mg pd) I don’t understand the reasoning- it’s not likely to have any effect, I would hae thought.

Were you offered any rationale?

Kev x

Hi Kev

I had to take 5 x 100mg of Medrone plus an anti-sickness tablet. I can remember the consultant mentioning this in a letter a while back but can’t remember - I’ll check my paperwork later and post again